Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 261, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 17, 2003, 1:01 PM CDT for 4 counties in Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 1:01 PM CDT (18:01 UTC)
- Expired
- May 17, 2003, 2:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties DeKalb County, TN, Putnam County, TN, Van Buren County, TN, White County, TN
The radar
The Nashville radar (KOHX), 93 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 11:50 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
550 WUUS54 KOHX 171801 SVRBNA TNC041-141-175-185-171900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1258 PM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DE KALB COUNTY IN TENNESSEE PUTNAM COUNTY IN TENNESSEE VAN BUREN COUNTY IN TENNESSEE WHITE COUNTY IN TENNESSEE * UNTIL 200 PM CDT * AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTH OF SMITHVILLE TO 13 MILES SOUTH OF SPENCER...MOVING NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL AFFECT THE CITIES OF... SPENCER...SMITHVILLE...COOKEVILLE...AND SPARTA A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF SEVERE THUNDERSTORMS APPROACH YOUR AREA...GO TO A SAFE PLACE. ESPECIALLY IF YOU LIVE IN A MOBILE HOME. && LAT...LON 3593 8590 3552 8554 3612 8511 3630 8553 $$ END/JAO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:00 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 17, 10:00 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1000 AM CDT SAT MAY 17 2003 A SURFACE LOW LOCATED OVER EASTERN ARKANSAS IS MOVING EAST SOUTHEAST WITH THE UPPER LOW SITUATED JUST TO THE WEST OVER CENTRAL ARKANSAS. A WARM FRONT CURLS NORTHEAST FROM THE LOW OVER TENNESSEE AND KENTUCKY. A COLD FRONT EXTENDS SOUTHWESTWARD FROM THE LOW THROUGH SOUTHEAST TEXAS. MODELS PUSH H5 LOW OVER ARKANSAS SOUTHEASTWARD, WITH AVN BREAKING OFF A LARGE CHUNK AND PUSHING IT NORTHEASTWARD AND THEN KILLING IT OFF. THE AVN IN THE PROCESS PUSHES EXTENSIVE PRECIP NORTHEASTWARD WITH 1.5-2.25 INCHES PER 6 HRS OF MODEL PRECIP OVER WESTERN TENNESSEE AND KENTUCKY. IN ANY EVENT RAIN TOTALS FOR THE MIDSTATE WILL INCREASE OVER THE NEXT 12 HRS. FLASH FLOOD GUIDANCE IS RELATIVELY LOW FOR THE NORTHEAST COUNTIES. IF SIGNIFICANT PRECIP MOVES INTO THAT AREA...WILL HAVE TO CONSIDER A FLOOD WATCH. AREA REMAINS GENERALLY UNSTABLE...ALTHOUGH THE BEST INSTABILITY AND SHEAR IS TO THE SOUTH OVER AL/MS. MENTION OF STRONG STORMS IN ZONES WITH POSSIBLE SEVERE IN THE SOUTHERN GROUPS LOOKS GOOD. NO CHANGES FOR NOW. .BNA...NONE. JLM
Hazardous weather outlook, May 17, 5:30 AM CDT, 7 hours 31 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-181030- HAZARDOUS WEATHER OUTLOOK...CORRECTED DAY NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER THROUGH TONIGHT...MAINLY OVER THE SOUTHERN COUNTIES OF MIDDLE TENNESSEE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. SOME THUNDERSTORMS WILL CONTAIN VERY HEAVY DOWNPOURS. LOCALIZED HEAVY DOWNPOURS WITHIN A SHORT PERIOD OF TIME COULD CAUSE PONDING ON ROADS AS WELL AS VERY POOR VISIBILITY. MOTORISTS SHOULD SLOW DOWN AND BE ESPECIALLY CAUTIOUS WHEN ENCOUNTERING HEAVY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL CONTINUE TO BE A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. SOME STORMS COULD BE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS. FOR MONDAY THROUGH WEDNESDAY...THERE WILL BE A CHANCE FOR SHOWERS OR THUNDERSTORMS EACH DAY...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TODAY THROUGH SUNDAY. 13
In the hours before
Local storm report, May 17, 12:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1230 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 AM LYNCHBURG TN WIND DAMAGE
05/17/03 MOORE LAW ENFORCEMENT REPORTED
TREE ON HOUSE ON POLECAT
ROAD
1120 AM FAYETTEVILLE TN WIND DAMAGE
05/17/03 LINCOLN LAW ENFORCEMENT REPORTED
TREES DOWN ON HWY 273 AND
PATRICK ROAD
1120 AM MANCHESTER TN WIND DAMAGE
05/17/03 COFFEE LAW ENFORCEMENT REPORTED
TREES BLOWN DOWN IN SEVERAL
LOCATIONS AROUND MANCHESTER
JLMLocal storm report, May 17, 12:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT. . . .CORRECTED FOR TIME OF REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1230 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM MANCHESTER TN WIND DAMAGE
05/17/03 COFFEE LAW ENFORCEMENT REPORTED
TREES BLOWN DOWN IN SEVERAL
LOCATIONS AROUND MANCHESTER
END/JAOThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 10:55 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 50 min |
| May 17, 1:30 AM CDT | Severe Thunderstorm Warning | OHX | Perry, Wayne | 45 min |
| May 17, 11:00 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lincoln | 45 min |
| May 17, 11:18 AM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 42 min |
| May 17, 11:28 AM CDT | Tornado Warning | OHX | Rutherford | 37 min |
| May 17, 11:44 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 46 min |
| May 17, 11:48 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Moore | 42 min |
| May 17, 12:12 PM CDT | Severe Thunderstorm Warning | OHX | Coffee | 38 min |
| May 17, 12:23 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 47 min |
| May 17, 12:31 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 39 min |
| May 17, 12:35 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Trousdale | 40 min |
| May 17, 12:51 PM CDT | Severe Thunderstorm Warning | OHX | Macon | 49 min |
| May 17, 1:27 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 58 min |
| May 17, 2:20 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 25 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.